Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/44032
Title: Global convergence of splitting methods for nonconvex composite op timization
Authors: Li, G
Pong, TK 
Keywords: Alternating direction method of multipliers
Global convergence
Kurdyka-lojasiewicz property
Nonconvex composite optimization
Proximal gradient algorithm
Issue Date: 2015
Publisher: Society for Industrial and Applied Mathematics
Source: SIAM journal on optimization, 2015, v. 25, no. 4, p. 2434-2460 How to cite?
Journal: SIAM journal on optimization 
Abstract: We consider the problem of minimizing the s um of a smooth function h with a bounded Hessian and a nonsmooth function. We assume that the latter function is a composition of a proper closed function P and a surjective linear map M, with the proximal mappings of tP, τ > 0, simple to compute. This problem is nonconvex in general and encompasses many important applications in engineering and machine learning. In this paper, we examined two types of splitting methods for solving this nonconvex optimization problem: the alternating direction method of multipliers and the proximal gradient algorithm. For the direct adaptation of the alternating direction method of multipliers, we show that if the penalty parameter is chosen sufficiently large and the sequence generated has a cluster point, then it gives a stationary point of the nonconvex problem. We also establish convergence of the whole sequence under an additional assumption that the functions h and P are semialgebraic. Furthermore, we give simple sufficient conditions to guarantee boundedness of the sequence generated. These conditions can be satisfied for a wide range of applications including the least squares problem with the ℓ1/2 regularization. Finally, when M is the identity so that the proximal gradient algorithm can be efficiently applied, we show that any cluster point is stationary under a slightly more flexible constant step-size rule than what is known in the literature for a nonconvex h.
URI: http://hdl.handle.net/10397/44032
ISSN: 1052-6234
EISSN: 1095-7189
DOI: 10.1137/140998135
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

41
Last Week
1
Last month
Citations as of May 10, 2018

WEB OF SCIENCETM
Citations

34
Last Week
0
Last month
Citations as of May 15, 2018

Page view(s)

55
Last Week
2
Last month
Citations as of May 21, 2018

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.